Hail, Ashley
- When
- February 10, 8:54 AM CST
- Where
- Ashley County, Crossett
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.130, -91.970
An approaching cold front, an unusually high amount of wind shear, and sufficient instability resulted in an outbreak of severe thunderstorms across portions of the lower Deep South, including a violent tornado that moved through Hattiesburg. During the morning hours of February 10th, a line of severe thunderstorms moved into the ArkLaMiss, downing trees and powerlines over portions of southeast…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
An approaching cold front, an unusually high amount of wind shear, and sufficient instability resulted in an outbreak of severe thunderstorms across portions of the lower Deep South, including a violent tornado that moved through Hattiesburg. During the morning hours of February 10th, a line of severe thunderstorms moved into the ArkLaMiss, downing trees and powerlines over portions of southeast Arkansas, northeast Louisiana, and central Mississippi. There was also a barn destroyed near Silver City in Humphreys County. The storms continued to push eastward through the early afternoon, then began to slow down as the cold front began to stall. To the south and east of this line of storms, several supercell thunderstorms developed in the more unstable air mass over south Mississippi, with many of the storms exhibiting strong rotation on radar. Shortly after 4 pm, a tornado developed over southwest Marion County near the Pickwick community and tracked across the county into far western Lamar County before lifting. The same storm which produced this tornado continued eastward across northern Lamar County, producing a large tornado which touched down west of Oak Grove and tracked through the very populated West Hattiesburg area. The tornado continued into Forrest County, tracking through the cities of Hattiesburg and Petal before ending in northwestern Perry County. Considerable damage occurred along the path of this storm, and several people were injured. Scattered severe storms continued to affect the Pine Belt area through the remainder of the evening and into the early morning hours of the 11th, before finally moving out of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 10, 5:05 AM CST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
505 AM CST SUN FEB 10 2013
.DISCUSSION...
TODAY THROUGH TUESDAY MORNING
...STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAINFALL LIKELY
TODAY...
STRONG TO SEVERE STORMS WITH THE CAPABILITY OF DAMAGING WINDS,
TORNADOES, (SOME POSSIBLY STRONG) AND HAIL WILL BE POSSIBLE TODAY
ALONG WITH HEAVY RAINFALL THAT WILL LIKELY RESULT IN LOCALIZED FLASH
FLOODING ACROSS PORTIONS OF THE REGION LATE MORNING THROUGH TONIGHT.
A SEVERE SQUALL LINE IS ALREADY UNDERWAY IN TX AND WILL CONTINUE TO
PROGRESS EAST THROUGH THE EARLY MRNG AS A POTENT S/WV AND ASSOCIATED
DEEP SFC LOW SHIFT ACROSS THE MID TO UPPER PLAINS. IN RESPONSE TO
THE SYNOPTIC HEIGHT FALLS AND PRESSURE GRADIENT, SFC TO H85 WINDS
HAVE HAVE VEERED SE TO S RESPECTIVELY AND ACCELERATED, HASTENING
MOISTURE ADVECTION OVERTOP OF THE IN SITU AIRMASS. THIS ISENTROPIC
UPGLIDE HAS LEAD TO A RASH OF LIGHT SHOWERS OVER S LA AND PORTIONS
OF S MS. 00Z REGIONAL AND BUFR SOUNDINGS DEPICT AN ELEVATED CAPPED
LAYER THAT LOOKS TO LIMIT THE UPGLIDE FROM FULLY REALIZING 300-600
J/KG MUCAPE AND THE NEGATIVE SHOWALTERS (PER NWP). AS SUCH, HAVE
INITIALLY REDUCED THUNDER WORDING FOR THE MORNING HOURS THROUGH
10AM. HOWEVER, PVA FROM A H5 IMPULSE AND A PRE-FRONTAL TROUGH WILL
ACT TO REMOVE THIS ELEVATED CAP THROUGH THE LATE MRNG. AS THIS
OCCURS, GREATER COVERAGE OF ISENTROPICALLY INDUCED SHOWERS AND
TSTORMS SHOULD OVERSPREAD MUCH OF THE REGION TO THE EAST WELL AHEAD
OF THE PREVIOUSLY MENTIONED SQUALL LINE. STRONGER AND SFC BASED
CONVECTION SHOULD HOLD OFF UNTIL THE PRE-FRONTAL TROUGH, WAA AND
BETTER THETA-E ADVECTION OCCUR LATE MRNG AND AFTN ACROSS SW AND W
AREAS.
THE WARM FRONT IS LOCATED ACROSS COASTAL LA ARCHING NW INTO SE TX
WITH LOW TO MID 60 DEWPOINTS TO ITS SOUTH. AS WINDS VEER THROUGH THE
AFTN, THESE VALUES WILL INFILTRATE NWD INTO THE REGION. MORE VIGOROUS
AND SFC BASED TSTORMS WILL DEVELOP IN CONJUNCTION WITH THE SQUALL
LINE MOVING THROUGH. ENVIRONMENT WILL BE CHARACTERIZED BY 250-500
M2/S2 0-1 KM SRH WITH HIGHER VALUES LOCATED FARTHER EAST IN A MORE
ELEVATED REGIME AND 500-1000 J/KG MLCAPE. BY NOON, A CORRIDOR ACROSS
W/SW MS AND NE LA WILL BE FAVORED FOR SFC BASED CONVECTION AS LI/S
BECOME NEGATIVE IN WELL MIXED ATM. THIS AREA WILL HAVE THE GREATER
RISK FOR TORNADOES INITIALLY. THE UNSTABLE SFC BASED SECTOR WILL
SHIFT NE THROUGH THE AFTN, SPREADING THE TORNADO AND WIND RISK ALONG
WITH IT. THE ~45 DEGREE ANGLE OF 0-1 KM AND 0-3 KM SHEAR VECTORS TO
THE PRE-FRONTAL PRES TROUGH SHOULD ALLOW FOR LINE TO BE BROKEN,
ALLOWING FOR POSSIBLE BOWING SEGMENTS AND SEMI-DISCRETE CELLS. WITH
SUCH AN ENVIRONMENT IN PLACE, IT WON'T BE IMPOSSIBLE FOR A STRONG
TORNADO TO OCCUR. THE DAMAGING WIND AND TORNADO RISK WILL SPREAD
EAST THROUGH THE AFTN WITH NEGATIVE LI/S GENERALLY CONFINED ALONG
AND SOUTH OF I-20. ANOTHER HAZARD WILL BE EFFICIENT RAIN FALL RATES
IN ROBUST AND TRAINING CONVECTION WITH PWATS INCREASING TO NEAR
1.5-1.7" AND LOW MAGNITUDE CORFIDI VECTORS. WILL POST A FLASH FLOOD
WATCH FOR ALL AREAS (TO BETTER MATCH WITH SURROUNDING OFFICES) FROM
16Z ONWARD TO 00Z. HOWEVER, OVER NEXT 24HR PERIOD, GREATEST SECTOR
FOR SOLID 1-3 INCHES WITH LOCALLY HIGHER RAIN AMOUNTS WILL BE ALONG
AND NORTH OF A WINNSBORO LA TO MERIDIAN MS LINE.
THE SEVERE AND HEAVY RAIN RISK WILL END FROM NW TO SE THROUGH THE
EVE AND EARLY MRNG MONDAY FOR FAR SE LOCATIONS. MOST AREAS WILL HAVE
A SHORT DRY DURATION WITH THE FRONT JUST SOUTH OF THE AREA MONDAY
MRNG. HOWEVER, THE FRONT WILL SHIFT BACK NORTH A TOUCH MONDAY AFTN
AND NIGHT AS A SUBTLE H5 DISTURBANCE RIDES OVERTOP. THIS SHOULD
SUPPORT LGT/MOD SHOWERS AT LEAST OVER SRN THIRD AND POSSIBLY A TOUCH
FARTHER NORTH. AN EVEN STRONGER S/WV WILL MOVE OVER THE STALLED
FRONT EARLY TUESDAY MORNING, INCREASING RAIN COVERAGE AND RATES
WHILE POSSIBLY PROVIDING ENOUGH IMPETUS FOR THUNDER. ANOTHER FLASH
FLOOD WATCH MAY BE NEEDED FOR CNTRL/SRN AREAS FOR PORTIONS OF MONDAY
INTO TUESDAY.
FOR FORECAST ELEMENTS, HAVE ISSUED A FLASH FLOOD WATCH THROUGH 00Z
WITH A POSSIBLE EXTENSION IN TIME NEEDED FOR SE AREAS. POPS WERE
BUMPED UP FOR E/SE AREAS AFTER 00Z AND LOWER RAINFALL RATES LINGER
AND THEN POPS WERE REDUCED BEHIND THE FRONT FOR MONDAY ACROSS
NRN/CNTL SECTIONS. RAW NWP DEWPOINTS WERE FOLLOWED VS MOS THROUGH
THE PERIOD AS MOS SEEMED LOW INITIALLY. /ALLEN/
TUESDAY THROUGH SATURDAY...
ANOTHER ROUND OF HEAVY RAINFALL IS ANTICIPATED TUESDAY AS THE LATEST
IN A SERIES OF SHORTWAVE TROUGHS MOVES ACROSS THE ARKLAMISS IN
SOUTHWEST FLOW ALOFT. GLOBAL MODELS HAVE COME INTO BETTER AGREEMENT
ON THE INTENSITY OF THE SHORTWAVE TROUGH ENERGY DIGGING SOUTHWARD
INTO THE BASE OF THE WESTERN CONUS TROUGH. QUICK BACKING OF LOW-MID
LEVEL FLOW AND FAST MOISTURE RETURN WILL TAKE PLACE AHEAD OF THE
TROUGH WHICH IS EXPECTED TO CROSS THE FORECAST AREA TUES NIGHT. A 12
HR PERIOD OF SUBSTANTIAL ISENTROPIC ASCENT WITH PRECIPITABLE WATER
BETWEEN UP TO 1.5 INCHES WILL LEAD TO PERIODS OF MDT-HEAVY RAIN.
CONVECTIVE INSTABILITY DOES NOT LOOK QUITE AS IMPRESSIVE TODAY BUT
WILL BE SUFFICIENT FOR SOME ELEVATED DEEP CONVECTION...ESPECIALLY
SOUTH OF I-20.
THE GUIDANCE CONSENSUS IS FOR THE HEAVIEST RAINFALL TO BE CONFINED
TO SOUTHERN PORTIONS OF THE AREA AND IT IS PROBABLE THAT A FLASH
FLOOD WATCH WILL EVENTUALLY BE NECESSARY FOR PORTIONS OF THE AREA
ALONG AND SOUTH OF THE I-20 CORRIDOR...ESPECIALLY IF HEAVY RAIN
FALLS TODAY INTO MONDAY. WILL CONTINUE TO CONVEY THE FLOODING
POTENTIAL IN THE HWO/GRAPHICS. ANY STRONG/SEVERE TSTM RISK WOULD BE
CONFINED MOSTLY SOUTH OF THE ARKLAMISS. LATEST CIPS ANALOGS REFLECT
VERY LITTLE POTENTIAL FOR SEVERE WEATHER TUESDAY AND WILL CONTINUE
TO HOLD OFF ON ANY MENTION IN THE HWO/GRAPHICS FOR NOW.
EXPECT ADDITIONAL SHOWER ACTIVITY ASSOC WITH THE MID LEVEL TROUGH
PASSAGE TUES NIGHT INTO EARLY WEDNESDAY...AND THIS WILL BE FOLLOWED
BY MUCH DRIER AND SLIGHTLY COOLER AIR WED-THU. A STRONG SHORTWAVE
TROUGH IN THE NORTHERN STREAM WILL DIG SOUTHWARD THU-FRI AND SEND
VERY CHILLY AIR INTO THE ARKLAMISS FOR THE WEEKEND. SOME OF THE
COLDEST TEMPERATURES OF THIS WINTER SEASON ARE EXPECTED AND HAVE CUT
MEX MOS GUIDANCE TEMPERATURES A BIT. /EC/
&&
.AVIATION...WIDESPREAD MVFR CONDS ONGOING WITH LGT AND SPORADIC SHRA
ONGOING ACROSS S MS. GREATER COVERAGE OF SHRA IS EXPECTED THROUGH
THE LATE MRNG HOURS AND CONDS SAY MVFR AND MAY DROP TO IFR AT TIMES.
TSRA WILL SPREAD INTO THE REGION FROM THE WEST AND IMPACT EACH SITE
THROUGH THE AFTN AND EVENING. SOME TSRA COULD BE STRONG TO SEVERE
WITH TURB AND HAIL. STORM TOPS TO FL450. CONDS WILL IMPROVE TO VFR
BEHIND COLD FRONT FROM NW TO SE THROUGH THE EVE TO EARLY MRNG TUES
WITH THE EXCEPTION OF KMEI AND KHBG AS LOW CIGS COULD LINGER.
/ALLEN/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 72 49 58 46 / 100 80 45 40
MERIDIAN 68 52 61 44 / 100 100 56 51
VICKSBURG 72 48 58 47 / 100 56 43 47
HATTIESBURG 72 59 63 48 / 100 100 69 91
NATCHEZ 72 49 62 46 / 100 74 67 76
GREENVILLE 71 42 58 42 / 100 19 18 22
GREENWOOD 70 45 60 43 / 100 45 18 22
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH FROM 10 AM CST THIS MORNING THROUGH THIS
AFTERNOON FOR MSZ018-019-025>066-072>074.
LA...FLASH FLOOD WATCH FROM 10 AM CST THIS MORNING THROUGH THIS
AFTERNOON FOR LAZ007>009-015-016-023>026.
AR...FLASH FLOOD WATCH FROM 10 AM CST THIS MORNING THROUGH THIS
AFTERNOON FOR ARZ074-075.
&&
ALLEN/ECHAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING NATIONAL WEATHER SERVICE JACKSON MS 617 AM CST SUN FEB 10 2013 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>053-059-060- 111230- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-JEFFERSON- ADAMS- 617 AM CST SUN FEB 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST...WEST...AND CENTRAL MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE STORMS AND HEAVY RAINFALL WILL BE LIKELY LATER THIS MORNING THROUGH THE AFTERNOON HOURS ACROSS WESTERN AND NORTH CENTRAL PORTIONS OF THE OUTLOOK AREA AS A POTENT WEATHER DISTURBANCE SWINGS ACROSS THE REGION. THE MOST INTENSE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...TORNADOES AND HAIL. A COUPLE OF STRONG TORNADOES WILL BE POSSIBLE. IN ADDITION...HIGH RAINFALL RATES WILL POSE A FLASH FLOODING RISK AND A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ENTIRE THE REGION. THE SEVERE WEATHER AND HEAVY RAIN RISK WILL END FROM WEST TO EAST THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE COLD FRONT WILL STALL NEAR THE GULF COAST EARLY MONDAY BRINGING A RISK FOR ADDITIONAL HEAVY RAINFALL THROUGH TUESDAY AS SEVERAL DISTURBANCES INTERACT WITH THE BOUNDARY. AREAS SOUTH OF I-20 COULD SEE AN ADDITIONAL TWO TO FOUR INCHES OF RAINFALL DURING THIS TIME...WHICH WILL CONTINUE THE RISK FOR FLASH FLOODING AND EVENTUAL RIVER FLOODING. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE NEEDED TODAY. MSZ054>058-061>066-072>074-111230- COPIAH-SIMPSON-SMITH-JASPER-CLARKE-FRANKLIN MS-LINCOLN-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 617 AM CST SUN FEB 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE STORMS AND HEAVY RAINFALL WILL BE POSSIBLE FROM LATE THIS MORNING INTO THE AFTERNOON AND EVENING AS A POTENT WEATHER DISTURBANCE SWINGS ACROSS THE REGION. THE MOST INTENSE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...TORNADOES AND HAIL. A COUPLE OF TORNADOES COULD BE STRONG. IN ADDITION...VERY HEAVY RAIN COULD LEAD TO FLASH FLOODING AND A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY. IT IS POSSIBLE THE FLASH FLOOD WATCH MAY NEED TO BE EXTENDED INTO THE EVENING. THE SEVERE WEATHER RISK WILL GRADUALLY DIMINISH AS THE FRONT PUSHES THROUGH THIS EVENING AND EARLY MORNING HOURS MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE COLD FRONT WILL STALL NEAR THE GULF COAST EARLY MONDAY BRINGING A RISK FOR ADDITIONAL HEAVY RAINFALL THROUGH TUESDAY AS DISTURBANCES INTERACT WITH THE BOUNDARY. AREAS SOUTH OF I-20 COULD SEE AN ADDITIONAL TWO TO FOUR INCHES OF RAINFALL DURING THIS TIME...WHICH WOULD CONTINUE THE RISK FOR FLASH FLOODING AND EVENTUAL RIVER FLOODING. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE NEEDED TODAY AND POSSIBLY INTO NEXT WEEK. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. ALLEN/EC
ARZ075-LAZ007>009-101505-
CHICOT AR-MOREHOUSE LA-EAST CARROLL LA-WEST CARROLL LA-
836 AM CST SUN FEB 10 2013
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
836 AM CST SUN FEB 10 2013
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 7 MILES SOUTHWEST OF MILLIKIN AT 837 AM CST...MOVING
NORTHEAST AT 60 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN SOUTH CENTRAL CHICOT COUNTY...AND NORTHEASTERN WEST
CARROLL...NORTH CENTRAL EAST CARROLL AND EXTREME NORTHEASTERN
MOREHOUSE PARISHES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3319 9131 3313 9113 3314 9117 3313 9120
3311 9120 3306 9112 3304 9112 3302 9116
3299 9117 3296 9120 3291 9121 3283 9129
3293 9147
TIME...MOT...LOC 1437Z 224DEG 54KT 3297 9128
CMEThe Shreveport radar (KSHV), 191 km away, was scanning. The volume nearest the first event began at 14:53 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A tree was blown down in Crossett.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432598, 432600, 432599.